Wyoming, 2023High Wind in Wyoming, February 16 to 17, 2023
February 16 to 17, 2023 · NWS CYS · 2 events in 2 counties and zones
Strong winds impacted the Arlington and Bordeaux gap areas late on the 16th into the 17th. This resulted in closures of Interstates 80 and 25 to light, high-profile vehicles for multiple hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds impacted the Arlington and Bordeaux gap areas late on the 16th into the 17th. This resulted in closures of Interstates 80 and 25 to light, high-profile vehicles for multiple hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 16, 4:30 PM MST, 5 hours 50 minutes earlier.
Area forecast discussion, Feb 16, 4:30 PM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Thu Feb 16 2023
.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM MST Thu Feb 16 2023
High winds remain the primary concern in the short term forecast. A
prolonged period of elevated to high winds is expected to begin
tonight and continue through the holiday weekend. The latter part of
this will be described in the long term section below.
Currently, satellite imagery shows clear skies dominating the area,
with hardly a cloud in view. Yesterday's storm system is departing
off to the east, while a strong but stout ridge begins to push
eastward across the Rockies. Temperatures are running slightly
chiller than forecast with a brisk NW breeze across the area. Wind
prone areas are seeing gusts to about 40 MPH with some patchy
blowing snow near Elk Mountain. However, the ridge moving in is
expected to initiate significant warm air advection by mid afternoon
tomorrow.
Off to the north, a shortwave is pushing into British Columbia, with
some lee cyclogenesis supporting a developing surface low over
Alberta. As this trough moves eastward and compresses the ridge over
the next 24 hours, the surface low will follow across the Canadian
prairie and drag a surface trough down across the high plains. This
is expected to lead to falling surface pressures east of the
mountains. Meanwhile a surface high will build into the interior
Rockies tonight. Combined, this will result in strengthening cross-
barrier MSLP gradients this evening and into Friday, leading to
likely strong winds for the wind prone areas. This first part of the
wind event doesn't have much support aloft, as 700-mb height
gradients and winds are fairly modest. However, the 850-mb height
gradients and MSLP gradients per the GFS forecast are impressively
strong. One caution is that the GFS is a little stronger than other
guidance for this pressure gradient. However, even the gradient
shown by the NAM should be sufficient for high winds in the typical
gap areas, namely Bordeaux and Arlington. Bordeaux still looks like
the best bet for winds exceeding 50 knots, with the surface trough
well off to the east and strong flow through the gap. Arlington
looks more marginal, but there should be a window for occasional
gusts to 60 MPH. The snowpack appears to still be blowable in the
Arlington/Elk Mountain area, so did put in blowing snow wording into
the new High Wind Warning there, but left it out at Bordeaux where
webcams indicate that most of the new snow has sublimated/melted.
Confidence was not high enough to expand the warning further, but
this was a tricky call. Decided to leave the High Wind Watch going,
as we certainly can't rule out high winds for these areas. Recent
models have trended more in the direction of pulling the surface
trough further west by daybreak Friday, with upward omega showing up
over I-25 in northern Platte county. Thinking there will likely be
some gusts of 50 knots in northwest Converse county, but with lower
winds expected along the highway and in the population centers,
decided to refrain from upgrading that zone also. Will also need to
keep a close eye on the I-80 summit since the surface gradients
could be strong enough for high winds, but due to the slightly
unfavorable wind direction and lack of winds aloft, will hold off
for now. Friday looks much warmer than today. 700-mb temperatures
per the GEFS mean are expected to climb from around -15C now to
about -2C by this time tomorrow. Downslope westerly winds and
mostly sunny skies should support temperatures reaching some
10-20F warmer than today. Expect low level gradients to come down
Friday evening below what would typically produce high winds, but
elevated winds are likely to continue in the wind prone areas
through Friday night.
By Saturday, the ridge flattens out a bit as a broad trough
consolidates to our north. A shortwave rotating around the broad
trough will then tighten gradients once again later on Saturday
and into Saturday night on its leading edge. Winds should increase
again mid afternoon Saturday, with a potentially more significant
high wind event overnight into early Sunday. Low level gradients
don't look as impressive with this portion of the event, but
models are fairly consistently showing impressive 700-mb winds.
GEFS 50th percentile 700-mb winds exceed 50-knots over Laramie
between 00z and 12z Sunday. One caveat is that both the NAM and
GFS show the surface trough smashed right up against the Laramie
range, with upward omega over the I-25 corridor. Arlington/Elk
Mountain and the I-80 summit look like the best areas during this
time period, whereas Bordeaux might be lower confidence due to the
surface trough positioning. Winds are also likely to be very
strong in the central and northern Laramie range, but luckily
there are no major highways through those areas. This quick
hitting shortwave is also expected to bring some higher mid-level
moisture, so the westerly winds will lead to orographic lift in
the mountains. Snow is likely to return to the higher terrain late
Saturday evening. A lifting mechanism outside of orographics is
limited, but the vorticity advection aloft may produce a few snow
showers overnight across Carbon, Albany, and Converse counties.
.LONG TERM...(Sunday through Thursday)
Issued at 300 PM MST Thu Feb 16 2023
May see a reprieve in winds for a time Sunday morning through
early afternoon. But as the day progresses...it looks to be windy
as an upper trough moves across northern Wyoming through the day.
Strong winds develop late afternoon and especially during the
evening hours as Craig to Casper 850/700mb height gradients climb
above 60mtrs. By late Sunday evening...looking at Craig to Casper
gradients of 88/79mtrs respectively by 06Z Monday. GFS 700/750mb
winds up near 60-65kts Sunday evening and increases to 7-75kts by
Monday morning.
Monday looks to be a significant widespread strong wind event that
spills out into the adjacent plains and possibly as far east as
the southern Panhandle. GFS 800mb winds across the southern
Panhandle approaching 50kts...so will need to monitor for wind
headlines from Scottsbluff south to Sidney.
No reprieve in winds for Tuesday as Craig to Casper height
gradients remain strong. Random Wind Forest guidance remains
elevated for Arlington and the Summit Tuesday.
Arctic boundary begins to move into the area from the northeast
Tuesday afternoon...settling into the area Wednesday morning. A
strong upper low approaches from the west Wednesday morning and
will interact with this front. GFS and ECMWF in excellent
agreement on timing and placement of heavier QPF. Seems certain
that winter headlines are going to be needed for the mountains in
this prolonged snow event. Snow amounts likely several feet for
the SNowy and Sierra Madre Ranges as 700mb temperatures of -22 to
-24C provide high snow ratios.
Moderate to heavy snow possible for lower elevations Wednesday
through Thursday morning. Arctic boundary remains in place with
upper troughs interacting with this front.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 420 PM MST Thu Feb 16 2023
Surface pressure gradients will relax quickly through early
evening with winds decreasing to 5 to 15 knots shortly after
sunset. Gradients will once again strengthen after mid morning
Friday helping wind gusts to increase to 20 to 30 knots. Few if
any clouds are expected.
&&
.FIRE WEATHER...
Issued at 145 AM MST Thu Feb 16 2023
A warming trend, coupled with potential for strong and gusty winds
over much of southeast Wyo & the western Neb Panhandle through the
weekend could contribute to elevated fire weather concerns as some
areas see RHs fall into the upper teens to lower 20s. However, the
overall concern remains very low as fuels are non-critical.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through Friday afternoon for
WYZ101-107.
High Wind Warning from 9 PM this evening to 5 PM MST Friday for
WYZ106-110.
High Wind Watch from 9 PM MST this evening through Friday
afternoon for WYZ116.
NE...None.
&&
SHORT TERM...MN
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...CLHHazardous weather outlook, Feb 16, 3:08 PM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
308 PM MST Thu Feb 16 2023
WYZ101-103-106-107-110-116-117-172215-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
308 PM MST Thu Feb 16 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds and patchy blowing snow are possible tonight. Wind
gusts up to 70 mph are possible along I-25 near Bordeaux, with
occasional gusts to 60 MPH possible elsewhere. High Wind Watches
and Warnings are in effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Continued strong winds gusting in excess of 60 MPH are possible
Friday, then Saturday afternoon into early Sunday, and again
Sunday night into Monday.
Accumulating snow may begin Saturday night, particularly in the
higher terrain, with continued snow chances through Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-104-105-108-109-111>115-
118-119-172215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
308 PM MST Thu Feb 16 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Wind gusts up to 40 mph with patchy blowing snow will be possible
in some areas tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Wind gusts up to 45 mph with patchy blowing snow will be possible
in some areas Friday. More widespread wind events are possible on
Saturday night, and again on Sunday night into Monday.
Snow showers are possible Saturday night through Monday, mainly
west of the Laramie range and in Converse county. More widespread
snow is possible on Tuesday into Wednesday next week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 16, 10:20 PM MST to February 17, 2:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Arlington (KARL) along Interstate 80 reported high sustained winds for multiple hours. Maximum wind gust reported during this period was 55 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 16, 11:26 PM MST to February 17, 2:04 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 6:22 AM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 16 to 17, 20232 deaths · $5,000 · 2 events
- Flooding in West Virginia, February 16 to 19, 20231 death · $129,000 · 23 events
- Tornadoes and Hail in Arkansas, February 16, 20232 injured · $710,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Mississippi, February 16, 20231 injured · $565,000 · EF2 · 5 events
- Flash Flooding and Flood in Kentucky, February 16, 20231 death · 1 in hail · 14 events
- Tornado and Flash Flooding in Tennessee, February 16, 2023$560,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Tennessee, February 16, 2023$216,000 · EF1 · 20 events
- Tornadoes and Flash Flood in Mississippi, February 16, 2023$281,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Illinois, February 16 to 17, 20234 injured · 19 events
- Flash Flood and Debris Flows in Kentucky, February 16, 2023$41,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Wisconsin, February 16, 202320 events
- Flash Flooding and Flooding in Kentucky, February 16 to 21, 2023$15,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070150, 1070149.